Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 302, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 14, 2004, 6:15 PM MDT for Yuma County, Colorado. It was in force for 30 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2004, 6:15 PM MDT (00:15 UTC)
- Expired
- Sep 14, 2004, 6:45 PM MDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 92 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 6:16 PM MDT | HAIL 0.88 | 5 Nw Wray, CO | |
| Sep 14, 6:19 PM MDT | HAIL 1 | Wray, CO | |
| Sep 14, 6:21 PM MDT | HAIL 0.88 | Wray, CO | |
| Sep 14, 6:21 PM MDT | HAIL 1.75 | 10 S Wray, CO | WINDOWS BROKEN OUT OF VEHICLE ON HIGHWAY |
| Sep 14, 6:25 PM MDT | HAIL 2 | 12 Se Wray, CO | ONE WINDOW WEST SIDE OF HOUSE BROKEN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 14, 2:20 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 913 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 2082 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 16.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 150015 SVRGLD COC125-150045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 615 PM MDT TUE SEP 14 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 645 PM MDT * AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF WRAY...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAIRD AND BEECHER ISLAND AROUND 620 PM MDT... ALVIN AROUND 625 PM MDT... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 4043 10233 3958 10231 3958 10207 4044 10206 $$ THEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:43 PM MDT, 3 hours 32 minutes earlier.
Area forecast discussion, Sep 14, 2:43 PM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 243 PM MDT TUE SEP 14 2004 .DISCUSSION...THIS FORECAST FOCUSES ON WIDESPREAD PRECIPITATION AND POSSIBLE SEVERE WEATHER TONIGHT. THE REST OF THE WEEK LOOKS DRY WITH LOWS NEAR NORMAL AND HIGHS NEAR OR ABOVE. THE NEXT SIGNIFICANT COLD FRONT ON THE HORIZON IS SCHEDULED FOR MONDAY. ON THE LARGE SCALE...THE WEATHER PATTERN IS SLOWLY MOVING TOWARD MORE AMPLIFICATION...ESPECIALLY IN THE WESTERN U.S. WHERE A DEEPENING TROF IS BECOMING WELL ESTABLISHED. WATER VAPOR SATELLITE SHOWS A VIGOROUS SHORTWAVE TROF DIVING INTO THE BASE OF THE LARGE SCALE TROF ALONG THE COLORADO/UTAH BORDER. THIS SYSTEM WILL BRING A GOOD CHANCE OF RAIN TO MUCH OF THE TRI STATE REGION TONIGHT. A STALLED COLD FRONT EXTENDS FROM NEAR HILL CITY TO SHARON SPRINGS TO JUST SOUTH OF DENVER. ANYWHERE ALONG AND NORTH OF THIS BOUNDARY MOISTURE HAS INCREASED SUBSTANTIALLY...WITH DEWPOINTS REACHING THE MID TO UPPER 50S. THIS MOIST UPSLOPE FLOW COMBINED WITH ABUNDANT HEATING AND STEEP LAPSE RATES IS RESULTING IN A MODERATELY UNSTABLE AIRMASS WITH MORE THAN ADEQUATE SHEAR IN PLACE FOR SEVERE THUNDERSTORMS. ISOLATED SUPERCELLS ARE POSSIBLE EARLY IN THE EVENT OVER EASTERN COLORADO AND ADJACENT PARTS OF KS/NE. FORCING IS SO STRONG THOUGH...THAT THE STORMS SHOULD QUICKLY FORM A SQUALL LINE THAT WILL MARCH EASTWARD OVERNIGHT. GIVEN RELATIVELY QUICK STORM MOTION...NO EXCESSIVE RAINFALL IS EXPECTED...BUT MOST PLACES SHOULD PICK UP A QUICK QUARTER TO THREE QUARTERS OF AN INCH WITH LOCALLY HIGHER AMOUNTS BENEATH THE STRONGEST THUNDERSTORMS. THE RAIN SHOULD MOVE OUT OF THE REGION BY MID MORNING...LEAVING A SUNNY DAY BENEATH MID LEVEL SUBSIDENCE. IT MAY BE BREEZY FOR A FEW HOURS AROUND HILL CITY AND MCCOOK WHERE THE STRONGEST 850 MB WINDS OF ABOUT 25 KNOTS COULD MIX TO THE GROUND. IT WILL BE MUCH COOLER WITH HIGHS IN THE UPPER 60S AROUND YUMA TO MID 70S ELSEWHERE. WITH HIGH PRESSURE SETTLING EAST OF HIGHWAY 81...WEDNESDAY NIGHT COULD SEE TEMPERATURES BOTTOM OUT IN THE LOWER 40S IN SOME LOCATIONS. THE WESTERN U.S. TROF FLATTENS SOMEWHAT THURSDAY...BUT SHOULD BE MAINTAINED BY A STRONG NORTHWESTERLY JET BRINGING COOL AIR INTO THE PACIFIC NORTHWEST. THE RESULT IS A PERIOD OF ZONAL FLOW OVER THE HIGH PLAINS BEFORE SOUTHWEST FLOW BECOMES REESTABLISHED ON SATURDAY. IT APPEARS AS THOUGH SOME MOISTURE WILL TRY TO SNEAK UP IN TO NORTHWEST KANSAS THURSDAY AFTERNOON...AND THEN SLIGHTLY GREATER MOISTURE FRIDAY AFTERNOON ACROSS THE REST OF THE REGION. THE ZONAL FLOW ALOFT WILL MAINTAIN STEEP MID LEVEL LAPSE RATES...SO I WOULD NOT BE SURPRISED TO SEE A FEW THUNDERSTORMS FORM ALONG THE EDGE OF THE RETURNING MOISTURE. HOWEVER...THE MOISTURE DEPTH IS QUESTIONABLE...THE CAP IS GOING TO BE INCREASING...AND MODELS ARE FORECASTING NEAR ZERO POPS. I INSERTED SOME 5 TO 10 POPS FOR NOW...WHICH COULD BE ADJUSTED UP OR DOWN DEPENDING ON MOISTURE RETURN. OTHERWISE...THE MAIN WEATHER THAT PEOPLE WILL FEEL IS A RETURN TO THE INCESSANT SOUTH BREEZE 15 TO 25 MPH AND GUSTY WHICH WILL LIKELY PERSIST FROM FRIDAY THROUGH MONDAY. TEMPERATURES MAY REACH THE UPPER 80S TO LOWER 90S BY THE WEEKEND. TIMING OF THE NEXT COLD FRONT IS UNCERTAIN...BUT FOR NOW APPEARS TO TAKE PLACE LATE ON MONDAY...AND THIS SHOULD USHER IN MUCH COOLER AIR ALONG WITH THE NEXT SIGNIFICANT CHANCE FOR RAIN. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BURKE
Hazardous weather outlook, Sep 14, 10:48 AM MDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1048 AM MDT TUE SEP 14 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200- CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS- RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS- YUMA CO- 1048 AM MDT TUE SEP 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ...SEVERE THUNDERSTORMS POSSIBLE ACROSS THE ENTIRE TRI STATE AREA THIS EVENING... AN UPPER LEVEL STORM SYSTEM OVER THE CENTRAL ROCKIES WILL EMERGE ONTO THE COLORADO PLAINS THIS AFTERNOON AND INTERACT WITH A STALLED OUT FRONTAL BOUNDARY. THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE FRONT RANGE NEAR DENVER LATER THIS AFTERNOON...REACHING FAR EASTERN COLORADO AFTER 5 PM MDT...THEN NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THIS EVENING. THERE WILL BE SUFFICIENT WIND SHEAR AND INSTABILITY SO THAT A FEW STORMS MAY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...HOWEVER A TORNADO OR TWO CANNOT BE RULED OUT WEST OF A TRENTON NEBRASKA TO TRIBUNE KANSAS LINE EARLY THIS EVENING. SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS...BUT THE THREAT FOR SEVERE WEATHER WILL DIMINISH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING. JDK
In the hours before
Special weather statement, Sep 14, 2:23 PM MDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 223 PM MDT TUE SEP 14 2004 COZ090-KSZ001-NEZ079-150300- CHEYENNE KS-DUNDY-YUMA- 223 PM MDT (323 PM CDT) TUE SEP 14 2004 ...SEVERE THUNDERSTORM WATCH #820 IS IN EFFECT FOR PORTIONS OF THE TRI-STATE AREA... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH #820 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA UNTIL 9 PM MDT (10 PM CDT). THE FOLLOWING COUNTIES IN THE TRI-STATE AREA ARE INCLUDED IN THE WATCH: IN NEBRASKA...DUNDY IN KANSAS...CHEYENNE IN COLORADO...YUMA HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH... AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. DDT
Local storm report, Sep 14, 5:42 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT TUE SEP 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 8 SSW YUMA 40.02N 102.78W
09/14/2004 0.88 INCH YUMA CO TRAINED SPOTTER
0527 PM HAIL 3 SE YUMA 40.09N 102.68W
09/14/2004 0.88 INCH YUMA CO TRAINED SPOTTER
0531 PM HAIL 4 S YUMA 40.07N 102.72W
09/14/2004 1.00 INCH YUMA CO TRAINED SPOTTER
&&
GMLLocal storm report, Sep 14, 5:43 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT TUE SEP 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 8 SSW YUMA 40.02N 102.78W
09/14/2004 0.88 INCH YUMA CO TRAINED SPOTTER
0527 PM HAIL 3 SE YUMA 40.09N 102.68W
09/14/2004 0.88 INCH YUMA CO TRAINED SPOTTER
0531 PM HAIL 4 S YUMA 40.07N 102.72W
09/14/2004 1.00 INCH YUMA CO TRAINED SPOTTER
&&
GMLLocal storm report, Sep 14, 6:04 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT TUE SEP 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL ECKLEY 40.11N 102.49W
09/14/2004 0.75 INCH YUMA CO TRAINED SPOTTER
&&
GMLLocal storm report, Sep 14, 6:14 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
614 PM MDT TUE SEP 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL VERNON 39.93N 102.32W
09/14/2004 1.75 INCH YUMA CO TRAINED SPOTTER
0610 PM HAIL 7 W WRAY 40.08N 102.36W
09/14/2004 0.75 INCH YUMA CO TRAINED SPOTTER
&&
GMLNearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.